All Flared Up!
Right now I am "flared up" and definitely fired up and, well, inflamed all over the place. And annoyed (plus a few other feelings). What am I talking about, you're probably wondering? For almost a week now I've been experiencing a very bad RA flare-up in both ankles and feet (the worst spots), both hands, both wrists, and a bit in my knee and elbow. It's been a long time since I've experienced a flare like this. Why is it happening now? What's causing it? I wish I knew exactly. I have some suspicions, but because of the maddening nature of this often mysterious, unpredictable disease, it's hard to have clear answers.
One of the culprits may be my poor diet recently. Since returning to New York in mid-July, the temperature outside has been steadily rising and so has my rate of iced coffee consumption. Okay, I've been basically guzzling large cups of the delicious stuff from my conveniently-located corner deli shop--complete with skim milk and two sugars. This probably hasn't been the wisest beverage choice, at least a couple times a day, especially when I've suspected that coffee/caffeine and sugar in the past have made my RA worse. But, you know, it's really hard to give up caffeine--especially DELICIOUS ICED COFFEE in the summertime! The thought of waiting in the sweaty, stifling subway without a cool caffeinated drink in my hand is a sad one. So every day I'd pop into the shop and the friendly face behind the counter would know my order before I even said anything. "A large iced coffee, milk, two sugars for the nice lady!" Yes! A coffee isn't going to kill me, right? And it's better than Diet Coke. Well...maybe all of those coffees with two sugars every day are now making my joints angry with me. But I don't know for sure. As a precaution, I have stopped my iced coffee habit cold turkey in order to try anything to help make this flare-up go away.
Another strong suspicion I have regarding the cause of my flare-up is that I was doing a lot of walking when my sister visited me recently from Minneapolis. We also weren't getting much sleep due to staying out late doing fun stuff in Manhattan. It was great to see her and show her the NYC sights, but in retrospect I know that I pushed myself way too far and now my body is paying for it. This makes me angry and upset, of course. And not with my sister or myself, but at the disease and its seemingly cruel, unrelenting attempts to get in the way of doing what I want to do in life. It's just not fair sometimes, right? Having RA for 18 years you would think I'd be used to it by now, used to these limitations and disappointments. But when I simply want to stroll through Central Park with my sister or walk an extra distance to get to that authentic old Spanish restaurant in Chelsea I wanted to take her to--the disappointment and emotional pain rushes back to me raw and fresh like I was just diagnosed again.
The heat and humidity outside right now might also be contributing factors to my flare-up. However, unlike diet and making decisions about walking and resting, I can't really control what the weather is doing. NYC is in the middle of a major heat wave, with temperatures in the 90s day after day and extremely high humidity. It's the humidity in particular that's killing me, making my feet and ankles swell up like water balloons and everything hurt more in general. I wish I could just prick those puffy, bloated things that used to be ankles with a pin and watch and feel them deflate to resemble normal, healthy joints with the pressure and pain gone. If only it were that easy! But it's not, so I'm trying to ride out this nasty heat wave the best I can by hibernating in my air-conditioned room and applying ice packs to my feet and ankles to hopefully get the inflammation to calm down a bit (and to cool me off in the process!).
The main treatment for my flare-up right now isn't a change of diet or rest and ice packs, but increasing my dose of prednisone, unfortunately. Already suffering from a puffy face, neck hump, and fat belly from being on 15 mg for the last few months, an increase to 30 mg a day is making me very unhappy. But what can I do? Weight gain and the other unpleasant side effects of steroids are worth it to me if the pain and flare-up go away. And I want it to go away, quickly! Hopefully it will.
Have you gotten the COVID-19 vaccine yet?